Government orders probe into cause of deworming adverse side effects on school children

3
Government orders probe into cause of deworming adverse side effects on school children
Government orders probe into cause of deworming adverse side effects on school children

Africa-PressSouth-Sudan. South Sudan has ordered another investigation into the cause of adverse side effects of deworming drugs on 140 school children in Ibba County of Western Equatoria State.

On 29th September, the Ministry of Health and W.H.O launched a mass drug administration campaign in Ibba county of Western Equatoria targeting children between the ages of 5 and 16.

During the campaign, children in schools were given the deworming tablets called Praziquantel against Bilharzia. This left about 130 school children hospitalized after swallowing the Praziquantel, which was provided by the ministry and the World Health Organization.

On Wednesday, Hussein Abdelbaggi made a one-day visit to Ibba County together with some health officials and examined the exact cause of the illness. The report also says some of the children took the medicine on an empty stomach.

Speaking to reporters after a cabinet meeting last week in Juba, Information Minister Michael Makuei said the cabinet had recommended another committee to be formed to investigate the incident.

“The preliminary report which has been presented is ok but we need the final report to come from the ground so that necessary action is taken to prevent happening of such things in future,” said Makuei on Friday after the Council of Ministers meeting.

Makuei urged said the report presented to the cabinet by Vice President Hussein Abdelbaggi indicated most children took the medicine with an empty stomachs.

“In addition to that also, some of the children took the medicine on an empty stomach and this caused the overreaction to the drug,” he said. The government spokesman disclosed that the drugs were administered to the school children without a clear medical prescription.

“According to the preliminary investigations, this was just because of overdose. Some of the children were just given the medicine without first knowing their details, so there was a question of overdose,” he said.

LEAVE A REPLY

Please enter your comment!
Please enter your name here